Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 66, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 10, 2020, 12:34 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 12:34 PM CDT (17:34 UTC)
- Expired
- Aug 10, 2020, 1:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:09 PM CDT | TSTM WND DMG | 2 W Belmont, WI | MULTIPLE REPORTS OF A SEMI TRUCK TIPPED OVER ON HWY 151 BETWEEN BELMONT AND PLATTEVILLE. TIME ESTIMATED BASED ON RADAR. |
| Aug 10, 1:29 PM CDT | TSTM WND DMG | Darlington, WI | MULTIPLE REPORTS OF DOWNED POWERLINES, TREE BRANCHES, AND A BLOWN TRANSFORMER AROUND ALICE ST. AND GALENA ST. ON THE SOUTH SIDE OF DARLINGTON. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
548
WUUS53 KMKX 101734
SVRMKX
WIC049-065-101830-
/O.NEW.KMKX.SV.W.0066.200810T1734Z-200810T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Mon Aug 10 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Lafayette County in south central Wisconsin...
Iowa County in south central Wisconsin...
* Until 130 PM CDT.
* At 1233 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to Balltown, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. A 63 MPH wind gust was
measured in Patch Grove in Grant County.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Linden, New Diggings, South Wayne, Waldwick, Elk
Grove and Cobb.
This includes the following Locations Hyde's Mill, The House on the
Rock, and Iowa-Grant School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4318 9043 4318 9023 4316 9018 4316 9009
4315 9005 4319 9001 4319 8990 4320 8984
4251 8984 4251 9042
TIME...MOT...LOC 1733Z 271DEG 39KT 4309 9074 4265 9089
HAIL...0.75IN
WIND...60MPH
$$
BOXELL3 follow-up statements
364
WWUS53 KMKX 101756
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1256 PM CDT Mon Aug 10 2020
WIC049-065-101830-
/O.CON.KMKX.SV.W.0066.000000T0000Z-200810T1830Z/
Lafayette WI-Iowa WI-
1256 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...
At 1255 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Muscoda to Dickeyville, moving east
at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. There have been several reports of 60 to
65 MPH winds across Grant County with these storms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Barneveld, Wiota, Highland, Ridgeway, Linden,
New Diggings, South Wayne, Waldwick, Elk Grove, Cobb, Fayette and
Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9043 4310 8984 4251 8984 4251 9042
TIME...MOT...LOC 1755Z 282DEG 36KT 4305 9045 4261 9060
HAIL...1.25IN
WIND...60MPH
$$
BOXELL705
WWUS53 KMKX 101812
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
112 PM CDT Mon Aug 10 2020
WIC049-065-101830-
/O.CON.KMKX.SV.W.0066.000000T0000Z-200810T1830Z/
Lafayette WI-Iowa WI-
112 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...
At 111 PM CDT, severe thunderstorms were located along a line
extending from near Dodgeville to near Council Hill, moving east at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. A tree was reported down on a
house in Platteville. These storms also have a history of
widespread 55 to 65 MPH wind gusts across Grant County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Barneveld, Wiota, Highland, Ridgeway, Linden,
New Diggings, South Wayne, Waldwick, Elk Grove, Cobb, Fayette and
Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9043 4310 8984 4251 8984 4251 9042
TIME...MOT...LOC 1811Z 271DEG 41KT 4296 9020 4252 9035
HAIL...1.00IN
WIND...60MPH
$$
BOXELL232
WWUS53 KMKX 101821
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
121 PM CDT Mon Aug 10 2020
WIC049-065-101830-
/O.CON.KMKX.SV.W.0066.000000T0000Z-200810T1830Z/
Lafayette WI-Iowa WI-
121 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...
At 121 PM CDT, severe thunderstorms were located along a line
extending from near Dodgeville to near Scales Mound, moving east at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing wind damage in Platteville and Grant County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Barneveld, Wiota, Highland, Ridgeway, Linden,
New Diggings, South Wayne, Waldwick, Elk Grove, Cobb, Fayette and
Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9043 4310 8984 4251 8984 4251 9042
TIME...MOT...LOC 1821Z 271DEG 39KT 4296 9006 4252 9021
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:09 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 10, 12:09 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1209 PM CDT Mon Aug 10 2020 .MESOSCALE DISCUSSION... (Issued 1209 CDT Mon Aug 10 2020) Updated for SPC Moderate Risk. Risk for high end wind gusts, particularly for Lafayette, Green, Rock, Walworth, Racine and Kenosha Counties. Active afternoon of weather coming up for the region. Currently monitoring a nasty line of storms plowing through Central IA. Numerous measured reports of winds in excess of 60mph, with Des Moines recently posting a 75mph gust. The environment out ahead of this line only gets better instability-wise. As a result, SPC has included counties adjacent to the IL state line in a MDT risk and areas along/south of I-94 in a PDS Severe Thunderstorm watch due to the potential for high end wind gusts. As with anything, there are some questions as to how things will unfold north of the I-94 corridor. Currently, the most vigorous line of storms is just east of Des Moines and moving eastward. Additional deep convection is percolating across northeastern IA. Instability is no issue with lifted indices pushing -10. Mixed layer CAPE is already well in excess of 2000 J/kg and poised to increase to around 3000 J/kg in the next few hours. In addition, it appears we will see an uptick in low level CAPE. As we continue to see convection mature and congeal on the northern portion of this line, this will be a helpful ingredient for organization. Finally, low level theta-e differences are in excess of 25 K and DCAPE values in excess of 1000 J/kg support the risk of severe wind gusts. Shear is still somewhat marginal, but largely a moot point as the atmosphere has shown its cards. 0-3km shear is lacking as well, though it is oriented from west to east and with increasing low level CAPE, it does warrant watching for potential mesovortex development and the potential for a few spin up tornadoes. Overall, a more outflow dominate line is the preferred mode, but anywhere this line remains balanced will be an area to watch for mesovortex development. Bottom line - the wind threat is greatest with the incoming line, highlighted by areas in the moderate risk (Lafayette, Green, Rock, Walworth, Racine and Kenosha Counties). The risk toward counties in the I-94 corridor is more conditional on storm organization and cold pool conglomeration into a linear mode in the next few hours. The PDS Severe Thunderstorm Watch handles the areas at greatest risk well. Areas further north can still expect thunderstorm development and a few strong/severe storms with wind gusts the primary concern. GAGAN && .SHORT TERM... (Issued 340 AM CDT Mon Aug 10 2020) Today and Tonight: There is a shallow low level inversion this morning, which could cause some patchy fog to develop in low lying areas and river valleys. Any fog that develops this morning should begin to dissipate shortly after sunrise. Scattered thunderstorms are expected to develop and move across southern Wisconsin from late this morning into the evening hours. These thunderstorms will be associated with the passage of the cold front. A few strong/severe storms will be possible, with instability pushing 3000+ J/kg and deep layer bulk shear around 20 to 25 knots. There remains some uncertainty with the timing and areal coverage of these thunderstorms, due to the only forcing being associated with the cold front. Quiet conditions are expected to return by later tonight, as drier air and high pressure moves into the region. The high pressure will bring clearing skies and light winds. With calm conditions expected overnight, it's not out of the question for some fog to develop. Patterson && .LONG TERM... (Issued 340 AM CDT Mon Aug 10 2020) Tuesday through Wednesday: Models are in pretty good agreement with high pressure lingering over the region Tuesday into Tuesday night, then slowly moving to the east on Wednesday. This should bring a period of dry conditions and warm temperatures to the area. Lake breezes should occur by each afternoon near Lake Michigan. Wednesday Night through Thursday Night: Models are generally showing a broad 500 mb trough developing over the middle Mississippi River Valley northward into Wisconsin Wednesday night into Thursday night. The main southerly low level jet feed of moisture should remain west of the area during this period. Forecast soundings do suggest some instability develops by Thursday. The upward vertical motion fields are rather weak during this time, so uncertainty remains with if any showers and storms develop. Ensembles also show very low QPF occurring during these periods. For now, left small PoPs going for this period, though it may trend drier if the main low level jet feed remains to the west, and upward vertical motion fields remain weak. Warm and somewhat more humid conditions are expected during this period. Friday Through Sunday: Fairly large amount of uncertainty exists during this period across the area, as differences abound between the GFS and ECMWF. The GFS pushes the weak 500 mb trough east of the area Friday night, with generally zonal flow occurring over the weekend. It does have a vorticity maximum moving east through the region by Sunday. The ECMWF has a cutoff 500 mb low that sits over Iowa and Illinois Friday into Saturday, before shifting east Saturday night and Sunday. It then brings another shortwave trough southeast into the region for Sunday. Thus, the ECMWF is wetter during this period, though both have QPF in the area Sunday. The ensembles are generally showing very low QPF and PoPs for most of this period, reflecting the uncertainty. For now, kept blended model PoPs with rather low confidence on what will occur during this period. Temperatures remain warm with humid conditions lingering. JJW && .AVIATION... (Issued 1021 AM CDT Mon Aug 10 2020) For the 18Z TAFs: IFR to MVFR ceilings will linger over the next few hours. Ceilings should improve as we head into the afternoon, but scattered thunderstorms are expected to develop and move across southern Wisconsin with the cold front. There is a concern for storms to be severe with gust up to 60 knots and maybe some quarter sized hail. Expect flight conditions to deteriorate to MVFR/IFR values within any thunderstorm. Once the cold front passes northwest winds and VFR conditions move in. RAH && .MARINE... (Issued 340 AM CDT Mon Aug 10 2020) Scattered thunderstorms are expected to move across the lake from around midday into this evening, with the passage of a cold front. A few strong/severe storms are possible during this period. Southerly winds are expected to persist through the morning hours, before shifting to northwesterly by this evening. Quiet conditions are expected to return by later tonight, as high pressure builds into the area. Patterson && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. &&
Hazardous weather outlook, Aug 10, 11:35 AM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1135 AM CDT Mon Aug 10 2020 WIZ046-047-051-052-056>060-062>072-111645- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1135 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to roll across southern Wisconsin today. A Severe Thunderstorm Watch is in effect for counties generally along and south of I-94. Hail up to one inch and wind gusts to 60 MPH with gusts up to 80 MPH are possible. Heat index values may reach the middle 90s today in southeastern parts of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are small chances for thunderstorms Thursday through Friday, with chances for storms lingering Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed today into this evening. LMZ643>646-111645- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1135 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to develop and move east across the nearshore waters this afternoon through early this evening as a cold front moves southeast through the region. A Severe Thunderstorm Watch is in effect. Severe storms with hail to one inch and wind gusts to 60 knots possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are small chances for thunderstorms Thursday through Friday, with chances for storms lingering Saturday into Sunday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-111645- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1135 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to develop and move east across the nearshore waters this afternoon through early this evening as a cold front moves southeast through the region. A Severe Thunderstorm Watch is in effect. Severe storms with hail to one inch and wind gusts to 60 knots possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mainly small chances for thunderstorms Friday, with chances for storms lingering Saturday into Sunday. MRC www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Special Marine Warning | MKX | 54 min | |
| Aug 10, 8:02 AM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 43 min |
| Aug 10, 1:23 PM CDT | Tornado Warning | MKX | Green, Lafayette | 27 min |
| Aug 10, 1:26 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 64 min |
| Aug 10, 2:26 PM CDT | Tornado Warning | MKX | Green, Rock | 17 min |
| Aug 10, 2:29 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock, Walworth | 61 min |
| Aug 10, 2:35 PM CDT | Special Marine Warning | MKX | 115 min | |
| Aug 10, 2:44 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 46 min |
| Aug 10, 3:13 PM CDT | Areal Flood Advisory | MKX | Rock | 3 hr |
| Aug 10, 3:13 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Rock, Walworth | 47 min |
| Aug 10, 3:18 PM CDT | Special Weather Statement | MKX | Sheboygan | 27 min |
| Aug 10, 3:21 PM CDT | Special Marine Warning | MKX | 114 min | |
| Aug 10, 3:26 PM CDT | Special Weather Statement | MKX | Fond du Lac | 64 min |
| Aug 10, 3:30 PM CDT | Special Weather Statement | MKX | Fond du Lac | 60 min |
| Aug 10, 3:37 PM CDT | Special Weather Statement | MKX | Rock | 38 min |
| Aug 10, 3:39 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 51 min |
| Aug 10, 3:42 PM CDT | Tornado Warning | MKX | Racine, Walworth | 16 min |
| Aug 10, 3:44 PM CDT | Tornado Warning | MKX | Kenosha | 31 min |
| Aug 10, 4:01 PM CDT | Special Weather Statement | MKX | Fond du Lac | 59 min |
| Aug 10, 4:10 PM CDT | Tornado Warning | MKX | Racine | 16 min |
| Aug 10, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 39 min |
| Aug 10, 4:25 PM CDT | Special Marine Warning | MKX | 95 min | |
| Aug 10, 4:25 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 50 min |
| Aug 10, 4:34 PM CDT | Areal Flood Advisory | MKX | Jefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more | 3 hr |
| Aug 10, 5:24 PM CDT | Special Marine Warning | MKX | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.